Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 6, NWS State College, PA
NWS State College, PA issued this tornado warning at Jul 2, 2023, 4:21 PM EDT for Montour County, Northumberland County, Union County, Pennsylvania. It was in force for 24 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2023, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 2, 2023, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
Counties Montour County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 102 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:24 PM EDT | TSTM WND DMG | 2 Sw Milton, PA | RV flipped over and roof off of a flea market. Time estimated by radar. |
| Jul 2, 4:24 PM EDT | TSTM WND DMG | 2 Sw Milton, PA | RV flipped over and roof off of a flea market. Time estimated by radar. |
| Jul 2, 4:25 PM EDT | TSTM WND DMG | 1 Sw Milton, PA | Rood off of Just Lite It Fireworks. Time estimated by radar. |
| Jul 2, 4:25 PM EDT | TSTM WND DMG | 1 Sw Milton, PA | Rood off of Just Lite It Fireworks. Time estimated by radar. |
| Jul 2, 4:25 PM EDT | TORNADO | 2 Nne Lewisburg, PA | Corrects previous tornado report from 2 NNE Lewisburg. NWS survey confirms an EF-1 tornado occurred in Union and Northumberland counties, tracking from the north end of Lewisburg to Milton. Tornado caused damage to a fireworks store and flea market along with |
| Jul 2, 4:25 PM EDT | TORNADO | 2 Nne Lewisburg, PA | NWS survey confirms an EF-1 tornado occurred in Union and Northumberland counties, tracking from the north end of Lewisburg to Milton. Tornado caused damage to a fireworks storm and flea market along with tree damage. Est max wind speed 100 mph. Length 2.39 mi |
| Jul 2, 4:30 PM EDT | TSTM WND DMG | 2 Ene Vicksburg, PA | Reports of a barn collapse. Time estimated by radar. |
| Jul 2, 4:30 PM EDT | TSTM WND DMG | 2 Ene Vicksburg, PA | Reports of a barn collapse. Time estimated by radar. |
| Jul 2, 4:48 PM EDT | TORNADO | 2 Nne West Milton, PA | Trained Spotter reported a large wedge shaped Tornado on the ground between Grange Hall Rd and Rte 80 near Milton, PA. Also a second funnel cloud about 1/2 mile southeast of the first tornado. |
| Jul 2, 4:48 PM EDT | TORNADO | 2 Nne West Milton, PA | Trained Spotter reported a large wedge shaped Tornado on the ground between Grange Hall Rd and Rte 80 near Milton, PA. Also a second funnel cloud about 1/2 mile southeast of the first tornado. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WFUS51 KCTP 022021
TORCTP
PAC093-097-119-022045-
/O.NEW.KCTP.TO.W.0006.230702T2021Z-230702T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
421 PM EDT Sun Jul 2 2023
The National Weather Service in State College PA has issued a
* Tornado Warning for...
Northwestern Montour County in central Pennsylvania...
Northwestern Northumberland County in central Pennsylvania...
Northeastern Union County in central Pennsylvania...
* Until 445 PM EDT.
* At 421 PM EDT, a confirmed tornado was located over Lewisburg,
moving northeast at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Montour, northwestern Northumberland and northeastern
Union Counties, including the following locations... Turbotville,
West Milton, McEwensville and Bucknell.
For those driving on Interstate 80, this includes areas between the
Mile Run and Danville exits, specifically from mile markers 205 to
219.
This includes Interstate 180 from mile markers 1 to 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4095 7672 4093 7697 4105 7703 4117 7673
4117 7671 4116 7670
TIME...MOT...LOC 2021Z 246DEG 22KT 4100 7690
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
Colbert/DeVoir1 follow-up statement
642
WWUS51 KCTP 022035
SVSCTP
Severe Weather Statement
National Weather Service State College PA
435 PM EDT Sun Jul 2 2023
PAC119-022045-
/O.CAN.KCTP.TO.W.0006.000000T0000Z-230702T2045Z/
Union PA-
435 PM EDT Sun Jul 2 2023
...THE TORNADO WARNING FOR NORTHEASTERN UNION COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4101 7671 4098 7687 4104 7686 4112 7686
4117 7673 4116 7670
TIME...MOT...LOC 2035Z 244DEG 21KT 4104 7681
$$
PAC093-097-022045-
/O.CON.KCTP.TO.W.0006.000000T0000Z-230702T2045Z/
Montour PA-Northumberland PA-
435 PM EDT Sun Jul 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
NORTHWESTERN MONTOUR AND NORTHWESTERN NORTHUMBERLAND COUNTIES...
At 435 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Milton, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Milton, Watsontown, Turbotville and McEwensville.
For those driving on Interstate 80, this includes areas between the
Lewisburg-Williamsport and Danville exits, specifically from mile
markers 211 to 217.
This includes Interstate 180 from mile markers 1 to 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4101 7671 4098 7687 4104 7686 4112 7686
4117 7673 4116 7670
TIME...MOT...LOC 2035Z 244DEG 21KT 4104 7681
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
ColbertWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:44 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 2, 2:44 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service State College PA 244 PM EDT Sun Jul 2 2023 .SYNOPSIS... A slow moving upper level trough over the midwest will push through Pennsylvania early next week. High pressure will build over the region for the middle of the week, then a cold front is likely to push into the area next Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Mid level shortwave tracking through Central and NC Mountains at mid afternoon with meager lapse rates across central and northern PA. Farther south, clouds and less than impressive llvl lapse rates continue to hinder development of more intense convection, despite MUCAPEs exceeding 2000 J/kg over my southeast. It doesn't appear the inhibition will be overcome anytime soon, as a promising cluster of storms that developed west of Martinsburg WV predictably propogated E then SE into the most unstable air mass before weakening west of Baltimore. It isn't until you get to far southwest Virginia where deep convection is occurring. For the balance of the afternoon and evening, we'll continue to see fairly widespread showers across central and northern PA with embedded heavy downpours. Increasing bulk shear should help to maintain progressive cells, but similar to Saturday we'll watch for rates in urban areas for potential drainage problems. FF guidance over my area is lowest over the Endless Mountain region, making it more susceptible than other areas for locally heavy rainfall. Deep upper trough approaching from the midwest this evening while surface low tracks across the Lower Grt Lks. Earlier thinking for thick cloud cover limiting heating across northern PA holds, while breaks of sunshine in the advancing warm sector may still result in the threat of late day severe weather across southern PA, where modest capes and a ribbon of 35-40kt mid level winds are progged late this afternoon. Model RH fields indicate the Lower Susq Valley stands the best chance for breaks of sunshine and the bulk of convection- allowing models indicate this part of the state will be susceptible to a round of strong tsra between 20Z-23Z. The combination of instability, decent large scale forcing and pwats approaching 2 inches supports the potential of torrential downpours in spots this afternoon. Latest FFG and max/mean qpf from the HREF indicates the best chance of localized flooding would be across the northern half of the state this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... A period of large scale subsidence, as inferred by model 500-300mb qvec convergence fields, overspreads the region this evening behind exiting shortwave, resulting in decreasing showers by mid to late evening. However, scattered showers and even some embedded thunder may again overspread the region from the west late tonight into Monday morning associated with approaching upper trough/cold front. It will remain muggy and expect areas of fog to develop where it rained this afternoon. The upper trough and associated cold front are progged to push into Central PA Monday, accompanied by a good deal of cloud cover and fairly widespread PM convection. Moderate destabilization ahead of the cold front could support a few stronger thunderstorms during the afternoon across the southeast counties. The upper trough should begin to lift out by Tuesday, resulting in a mostly sunny and warmer 4th of July. However, lingering cool air aloft could result in an isolated PM shower/tsra per latest ensemble plumes. Showers once again decrease by late Monday night with loss of diurnal heating and drier air will be slowly working in from the GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday morning. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The large scale troughing that has dominated our weather as of late will be replaced by upper level ridging for the beginning of the extended period. This will allow for temperatures to rise through the middle of the week. While showers and thunderstorms will remain possible on Tuesday, Wednesday and Thursday will be considerably drier with only widely scattered showers and storms expected. Afternoon highs should reach the mid 80s-lower 90s range for most of central PA Wednesday and Thursday. Ensembles build an upper trough axis back towards the northeastern CONUS as we approach the weekend, shunting upper ridging back towards the south- central and southwestern states. This should gradually lower daytime highs over time, with convective coverage increasing once again. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Showers have developed across northern and western portions of the area, but no lightning has been observed yet. Still expecting some thunderstorms to develop later in the afternoon, especially across the southern tier. Low ceilings remain in place at BFD and JST and will persist through most of the forecast period. Other sites will likely experience restrictions in any thunderstorms or heavier showers, but confidence in timing is low so decided to hold off on including lower cigs and visibilities in the 18Z TAF package. Low ceilings are likely to persist, especially across the west through the night and into the morning, along with the potential for some fog. Outlook... Mon-Thurs...Sct PM tsra could lead to some restrictions. Activity expected to taper off a bit Tuesday into Wed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...DeVoir/Fitzgerald LONG TERM...Jurewicz/Bauco AVIATION...Bauco
Hazardous weather outlook, Jul 2, 5:31 AM EDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service State College PA 531 AM EDT Sun Jul 2 2023 PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-030945- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford- Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and torrential downpours are possible in a few locations this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-056>059-063>066-030945- Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and torrential downpours are possible this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms with gusty winds and small hail are possible Monday afternoon or early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-037-030945- Warren-McKean-Potter-Tioga- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Torrential downpours could produce flooding in a few spots this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 3:20 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service State College PA
320 PM EDT Sun Jul 2 2023
PAZ019-045-021945-
Southern Clinton PA-Southern Centre PA-
320 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CENTRE AND SOUTH
CENTRAL CLINTON COUNTIES THROUGH 345 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Bellefonte, moving northeast at
30 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Woodward, Lamar, Millheim, Aaronsburg, Rebersburg, Madisonburg and
Mackeyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4109 7739 4090 7729 4088 7765 4095 7767
TIME...MOT...LOC 1920Z 244DEG 26KT 4093 7760
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GusemanLocal storm report, Jul 2, 3:34 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
334 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Funnel Cloud 1 NW Millerstown 40.57N 77.17W
07/02/2023 Perry PA Trained Spotter
Report of a funnel cloud for around 15s with
a developed mesocyclone. Unable to determine
touch down.
&&
NPBLocal storm report, Jul 2, 4:01 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
401 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Dmg 3 WNW Liverpool 40.59N 77.03W
07/02/2023 Perry PA 911 Call Center
Reports of tree and wires down along Rt.17.
&&
NPBLocal storm report, Jul 2, 4:05 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
405 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg Liverpool 40.57N 76.99W
07/02/2023 Perry PA Public
Photos of tree with a snapped trunk. Time
estimated by radar.
&&
NPBLocal storm report, Jul 2, 4:14 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
414 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Tstm Wnd Dmg 3 SW Berrysburg 40.58N 76.85W
07/02/2023 Dauphin PA 911 Call Center
Reports of multiple trees down in Upper
Paxton and Mifflin Townships. Time estimated
by radar.
&&
NPBLocal storm report, Jul 2, 4:20 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service State College PA
420 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Funnel Cloud Elizabethville 40.55N 76.82W
07/02/2023 Dauphin PA Trained Spotter
Funnel cloud reported for about 15-20
seconds.
&&
ADEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:09 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 2 hr |
| Jul 2, 8:39 AM EDT | Special Weather Statement | CTP | Franklin, Fulton | 51 min |
| Jul 2, 3:05 PM EDT | Special Weather Statement | CTP | Perry | 25 min |
| Jul 2, 3:12 PM EDT | Tornado Warning | CTP | Juniata, Perry | 33 min |
| Jul 2, 3:20 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
| Jul 2, 3:43 PM EDT | Tornado Warning | CTP | Dauphin, Perry | 32 min |
| Jul 2, 4:09 PM EDT | Tornado Warning | CTP | Dauphin | 25 min |
| Jul 2, 4:33 PM EDT | Special Weather Statement | CTP | Sullivan | 27 min |
| Jul 2, 4:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 47 min |
| Jul 2, 4:46 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Snyder, Union | 29 min |
| Jul 2, 4:50 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 25 min |
| Jul 2, 4:59 PM EDT | Special Weather Statement | CTP | Sullivan | 31 min |
| Jul 2, 5:05 PM EDT | Special Weather Statement | CTP | Dauphin | 40 min |
| Jul 2, 5:15 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 30 min |
| Jul 2, 5:52 PM EDT | Special Weather Statement | CTP | Columbia | 38 min |
| Jul 2, 6:22 PM EDT | Special Weather Statement | CTP | Lancaster | 38 min |
| Jul 2, 6:36 PM EDT | Special Weather Statement | CTP | Schuylkill | 39 min |
| Jul 2, 7:02 PM EDT | Special Weather Statement | CTP | Lancaster | 13 min |
| Jul 2, 7:04 PM EDT | Tornado Warning | CTP | Lancaster | 16 min |
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.